Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 101, NWS Dodge City, KS

May 30, 1999Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 30, 1999, 6:17 PM CDT for Seward County, Kansas. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 1999, 6:17 PM CDT (23:17 UTC)
Expired
May 30, 1999, 7:05 PM CDT
In force
48 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Seward County, KS

What was reported inside it

TimeReportWhereRemark
May 30, 6:33 PM CDTHail 0.88Liberal, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 302317 RRA
SVRDDC
KSC175-310005-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
617 PM CDT SUN MAY 30 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN SEWARD COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 705 PM CDT

* AT 615 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 14 MILES WEST OF NATIONAL HELIUM PLANT... MOVING EAST
  AT 25 MPH.

* SOME LOCATIONS AFFECTED
  NATIONAL HELIUM PLANT        BY 645 PM CDT
  KISMET                       BY 655 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO A STURDY SHELTER IMMEDIATELY AND STAY AWAY
FROM WINDOWS.

LEE/JOHNSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:09 PM CDT, 3 hours 8 minutes earlier.

Area forecast discussion, May 30, 3:09 PM CDT, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
310 PM CDT SAT MAY 22 1999

MAIN FORECAST CHALLENGE WILL BE CHANCE OF SEVERE WEATHER ON MEMORIAL
DAY.

30/12Z MODEL INITIALIZATION SHAPED UP AS FOLLOWS. GIVEN MISSING
FLIGHTS TODAY AT DDC AND AMA...HAND ANALYSIS THIS MORNING ACROSS THE
LOCAL AREA WAS ONE OF INTERPOLATION. THEREFORE WILL GIVE GREATER
WEIGHT TO THE MODEL WITH THE BEST 30/12Z AND 30/18Z 500 MB VORTICITY
PLACEMENT WHEN COMPARED TO WV IMAGERY. ALSO WILL COMPARE
INITIALIZATION WITH MORNING PROFILER DATA FROM ACROSS THE REGION FOR
MODEL OF CHOICE.

AVN...NGM AND ETA ALL PLACE THE WYOMING - OKLAHOMA SHORTWAVE TOO FAR
EAST BOTH AT 12 AND 18Z. THIS PROBABLY DUE TO LACK OF DDC AND AMA
DATA. LOOKING AT THE SHORTWAVE OVER NEW MEXICO - ARIZONA...THE AVN
MISSES IT ALMOST COMPLETELY. THE NGM AND ETA BOTH HAVE IT AT 12Z BUT
THE NGM IS CLOSER AT 18Z. FOR THE SHORTWAVE OVER IDAHO...THE AVN IS
TOO FAR WEST. THE ETA AND NGM INITIALIZE ABOUT THE SAME...BUT AT 18Z
THE NGM HAS THE BETTER POSITION. THE ONLY SIGNIFICANT DIFFERENCE IN
COMPARING 12Z AND 18Z MODEL WINDS AT 850...700 AND 500 MB WITH
PROFILER DATA FOR THOSE TIMES AND AT THOSE LEVELS IS AT 850 MB. 18Z
850 PROFILER WINDS AT GRANADA ARE FROM THE NORTHWEST. THE NGM WAS
THE QUICKEST MODEL IN GENERATING A NORTHWEST 850 WIND NEAR THAT
LOCATION. THE ETA AND AVN WERE SLOWER IN THEIR WIND SHIFT. SO GIVEN
THE ABOVE ANALYSIS...WILL WEIGH NGM HIGHER IN TODAY/S PACKAGE.

OVERNIGHT...VORTICITY MAXIMUM PROGGED TO SKIRT NORTH OF THE AREA
THROUGH NEBRASKA ALONG BEST BAROCLINIC ZONE. THIS FEATURE WILL MOST
LIKELY FOLLOW THAT BAROCLINIC ZONE SOUTHEAST INTO NORTHCENTRAL AND
EASTERN KANSAS BY SUNRISE. MY FAR NORTHEAST ZONES WILL BE AT
GREATEST RISK TONIGHT FOR STORMS FROM THIS EVENT. THE REST OF THE
AREA SHOULD CONTINUE TO BE UNDER A GOOD CAP. WILL PROBABLY GO WITH
ABOUT 40 POP IN THE NORTHEAST AND 20 IN THE FAR EAST. THE REST OF
THE REGION SHOULD BE PRECIP FREE.

TOMORROW...SEVERAL FEATURES WILL COME TOGETHER THAT WILL HELP FORM
THUNDERSTORMS. FIRST...OUTFLOW BOUNDARIES AND LEFTOVER CLOUDS AND COOLER AIR
FROM TONIGHT/S PCPN WILL ACROSS THE EASTERN AREAS. SECOND...A DRY
LINE WILL BE LOCATED NOT TOO FAR FROM TODAY/S POSITION...NEAR A
SCOTT CITY TO LIBERAL LINE. THIRD...A SHORTWAVE IS PROGGED TO PASS
ACROSS THE REGION. TIMING OF THESE AND THEIR EXACT POSITIONS ARE
STILL SUSPECT...HOWEVER...IT LOOKS AS IF THE BEST CHANCE FOR
THUNDERSTORMS TOMORROW WILL BE IN MY CENTRAL AND EASTERN COUNTIES.
LATEST OUTLOOK FROM SPC ALSO IS ALONG THESE LINES WITH A MODERATE
CHANCE OF SEVERE WEATHER ACROSS MUCH OF THE FORECAST AREA. GIVEN
THIS...WILL INCLUDE THE WORD /SEVERE/ IN TOMORROW ZONES.

TOMORROW NIGHT IS A BIT TRICKY RIGHT NOW. A LOT DEPENDS ON HOW MUCH
DEVELOPMENT GETS GOING TOMORROW AND HOW LONG INTO THE EVENING AND
EARLY NIGHT IT WILL LAST. TOWARDS SUNRISE...A COLD FRONT PASSAGE MAY
HELP TO FIRE OFF ADDITIONAL PRE-DAWN STORMS...ESPECIALLY IN NORTHERN
SECTORS CLOSER TO THE 8H LOW.

FOR TUESDAY COLD FRONT LOOKS TO BE SOUTH AND EAST OF OUR REGION.
SOME EARLY MORNING SHOWERS MAY STILL EXIST IN THE FAR SOUTHEAST.

FOR TEMPS...WILL GO CLOSE TO FWC GUIDANCE DURING THE PERIOD FOR THE
MOST PART. BIGGEST DIFFERENCE WOULD BE IN THE FAR WEST. WEST WINDS
WILL HELP FOR DOWNSLOPE DRYING OF DEW POINTS...THUS LOWER LOW
TEMPS POSSIBLE.  ALSO WILL GO A LITTLE LOWER TOMORROW THAN FWC
THANKS TO RAIN COOLING AND HIGHS TOMORROW IN THE EAST A LITTLE LOWER
DUE TO RECOVERY FROM THE OVERNIGHT LOWS AND POSSIBLE RESIDUAL CLOUDS
FROM TONIGHT/S CONVECTION.

EXTENDED DISCUSSION...

HE EXTENDED PACKAGE TODAY DOES NOT CONTAIN ANY TREMENDOUS
SURPRISES...AND THE CURRENT FORECAST STILL LOOKS GOOD. THE 30/00Z
MRF RUN LOOKS MUCH MORE REASONABLE THAN THE 29/00Z RUN AND IS IN
FAIR AGREEMENT WITH THE 12Z AVN SOLUTION AND THE CANADIAN SPECTRAL.
ALL OF THE MEDIUM RANGE MODELS TREND TOWARD MAINTAINING A STRONG
RIDGE FROM TEXAS ACROSS THE MISSISSIPPI VALLEY TO THE UPPER MIDWEST
AND A LONG WAVE TROUGH OVER THE WESTERN UNITED STATES. ANY NUMBER OF
MINOR WAVES WILL RIPPLE THROUGH THE LONG WAVE PATTERN AND ASSIST IN
DESTABILIZING THE ATMOSPHERE OVER THE HIGH PLAINS. A SEMI-PERMANENT
LOW LEVEL TROUGH SHOULD PERSIST FROM WESTERN NEBRASKA SOUTHWARD
THROUGH EASTERN COLORADO/WESTERN KANSAS TO THE PANHANDLES OF TEXAS
AND OKLAHOMA. DEPENDING UPON HOW WARM THE MID LEVELS
BECOME...THUNDERSTORM INITIATION ALONG THIS BOUNDARY ALMOST EVERY
DAY SEEMS LIKELY. ONCE AGAIN...THE EXTENDED WILL REFLECT INCREASED
THUNDERSTORM CHANCES IN THE WESTERN ZONES.

THE 12Z AVN IS SOMEWHAT QUICKER TO EJECT THE UPPER LEVEL CYCLONE
SPINNING HAPPILY NEAR 32N/126W EARLY THIS AFTERNOON THAN WAS THE
MRF. GIVEN THE STRENGTH OF THE UPPER LEVEL NORTHEASTERLY FLOW  OFF
THE WEST COAST (FL 330 WINDS WERE MEASURED IN EXCESS OF 100 KNOTS
NORTHWEST OF SAN FRANCISCO) ON THE 12Z ANALYSIS, CONFIDENCE IN ANY
QUICK EASTWARD MOTION OF THE UPPER LEVEL LOW IS SUSPECT. THE
AFTERNOON EXTENDED WILL FOLLOW THE SLOWER MRF SOLUTION. THE BEST
POTENTIAL FOR MORE WIDESPREAD CONVECTION DURING THE EXTENDED PERIOD
APPEARS TO BE WEDNESDAY NIGHT/THURSDAY WHEN THIS WAVE APPROACHES THE
CENTRAL PLAINS. ANOTHER OPPORTUNITY FOR MORE WIDESPREAD CONVECTION
APPEARS TO EXIST ABOUT SATURDAY WHEN THE NEXT SIGNIFICANT WAVE
RIPPLING THROUGH THE LONG WAVE PATTERN REACHES THE CENTRAL UNITED
STATES. TIMING OF THE MINOR WAVES...HOWEVER...IS LESS THAN CERTAIN.

TEMPERATURES ADVERTISED BY THE MRF SEEM VERY REASONABLE...AND THE
EXTENDED PACKAGE WILL FOLLOW GUIDANCE VALUES RATHER CLOSELY. ABOUT
THE ONLY EXCEPTION WILL BE SLIGHT WARMING OF THE LATER PERIODS WHEN
THE CLIMATOLOGICAL INFLUENCE OF THE FMR DATA SEEMS TO BE
OVERWHELMING THE WARMTH SUGGESTED BY THE METEOROLOGICAL DATA.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 061/092 057/080 058 053
GCK 055/092 055/079 057 042
EHA 053/095 053/077 055 -31
LBL 058/094 055/078 056 042
HYS 065/087 060/077 055 353
P28 067/089 065/083 059 253

.DDC...NONE.

DS/01

In the hours before

Special weather statement, May 30, 5:18 PM CDT, 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-311019-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT SUN MAY 30 1999

...SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS FOR MEMORIAL DAY...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE MONDAY AFTERNOON
OVER WEST CENTRAL KANSAS AND SUBSEQUENTLY TO PROPAGATE EAST AND
SOUTH ACROSS MOST OF SOUTHWEST KANSAS DURING THE EVENING HOURS. THE
ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT THE DEVELOPMENT
OF VERY LARGE HAIL AND HIGH WINDS. THE UPPER LEVEL WINDS WILL
FAVOR ROTATION IN THE THUNDERSTORMS AND THE POTENTIAL FOR TORNADOES.

A COMPLEX OF THUNDERSTORMS DEVELOPING OVER NEBRASKA THIS EVENING
WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY MONDAY MORNING.
A RAIN-COOLED AREA OF HIGH PRESSURE BEHIND THE THUNDERSTORMS OVER
EASTERN KANSAS WILL ENHANCE LOW LEVEL SOUTHEAST WINDS OVER WESTERN
KANSAS MONDAY MORNING...AND EXTREMELY MOIST LOW LEVEL AIR WILL SPREAD
ACROSS WESTERN KANSAS. THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN
WARM...AND THUNDERSTORM ACTIVITY WILL BE SUPPRESSED UNTIL LATE
AFTERNOON. BY LATE MONDAY...AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL APPROACH THE CENTRAL PLAINS AND WILL FURTHER DESTABILIZE THE
ATMOSPHERE. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD BECOME SEVERE
VERY QUICKLY.

CONSIDERABLE UNCERTAINTY EXISTS REGARDING EXACTLY WHERE (OR IF)
ALL OF THE SEVERE WEATHER PARAMETERS WILL COME TOGETHER ON
MEMORIAL DAY. HOWEVER...PERSONS PLANNING OUTSIDE ACTIVITIES OR
TRAVEL SHOULD PAY PARTICULAR ATTENTION TO THE LATEST WEATHER
FORECASTS AND BULLETINS.

STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES. VISIT OUR WEB SITE
AT:

HTTP://www.dodgecity.net/nws/

01
Special weather statement, May 30, 5:18 PM CDT, 59 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-311019-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT SUN MAY 30 1999

...SIGNIFICANT SEVERE WEATHER POTENTIAL EXISTS FOR MEMORIAL DAY...

SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE MONDAY AFTERNOON
OVER WEST CENTRAL KANSAS AND SUBSEQUENTLY TO PROPAGATE EAST AND
SOUTH ACROSS MOST OF SOUTHWEST KANSAS DURING THE EVENING HOURS. THE
ATMOSPHERE WILL BE SUFFICIENTLY UNSTABLE TO SUPPORT THE DEVELOPMENT
OF VERY LARGE HAIL AND HIGH WINDS. THE UPPER LEVEL WINDS WILL
FAVOR ROTATION IN THE THUNDERSTORMS AND THE POTENTIAL FOR TORNADOES.

A COMPLEX OF THUNDERSTORMS DEVELOPING OVER NEBRASKA THIS EVENING
WILL MOVE INTO EASTERN KANSAS AND WESTERN MISSOURI BY MONDAY MORNING.
A RAIN-COOLED AREA OF HIGH PRESSURE BEHIND THE THUNDERSTORMS OVER
EASTERN KANSAS WILL ENHANCE LOW LEVEL SOUTHEAST WINDS OVER WESTERN
KANSAS MONDAY MORNING...AND EXTREMELY MOIST LOW LEVEL AIR WILL SPREAD
ACROSS WESTERN KANSAS. THE MID LEVELS OF THE ATMOSPHERE WILL REMAIN
WARM...AND THUNDERSTORM ACTIVITY WILL BE SUPPRESSED UNTIL LATE
AFTERNOON. BY LATE MONDAY...AN UPPER LEVEL TROUGH OF LOW PRESSURE
WILL APPROACH THE CENTRAL PLAINS AND WILL FURTHER DESTABILIZE THE
ATMOSPHERE. ONCE THUNDERSTORMS DEVELOP...THEY SHOULD BECOME SEVERE
VERY QUICKLY.

CONSIDERABLE UNCERTAINTY EXISTS REGARDING EXACTLY WHERE (OR IF)
ALL OF THE SEVERE WEATHER PARAMETERS WILL COME TOGETHER ON
MEMORIAL DAY. HOWEVER...PERSONS PLANNING OUTSIDE ACTIVITIES OR
TRAVEL SHOULD PAY PARTICULAR ATTENTION TO THE LATEST WEATHER
FORECASTS AND BULLETINS.

STAY TUNED TO NOAA WEATHER RADIO OR TO YOUR FAVORITE SOURCE OF
WEATHER INFORMATION FOR LATER UPDATES. VISIT OUR WEB SITE
AT:

HTTP://www.dodgecity.net/nws/

01

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data.